Coronavirus: reminder of the risks of chloroquine and hydroxychloroquine

The FAMHP restates the risks linked to the use of chloroquine and hydroxychloroquine to treat COVID-19 following the publication of a retrospective analysis of a patient monitoring register in the medical journal The Lancet on 22 May 2020. The analysis did not highlight any benefits from these drugs in patients with COVID-19 and revealed adverse cardiovascular effects.

Experts analysed data from more than 96,000 COVID-19 patients in 671 different hospitals around the world. About 15,000 patients were treated with chloroquine or hydroxychloroquine with or without a macrolide. In this group, more patients died (one in six) than in the group not treated with these drugs (one in eleven).

Pending a thorough analysis of these data by Belgian experts, the FAMHP reiterates that there is a risk of cardiac rhythm disorders with chloroquine and hydroxychloroquine. This is a known side effect about which the FAMHP issued warnings on 1 April and 24 April 2020.

This risk can be increased when combined with other drugs which have a similar effect on the heart. This is the case with the antibiotic azithromycin. The risk is even greater in patients with hypokalemia and/or hypomagnesemia. In addition to adverse cardiac effects, these treatments can cause liver or kidney problems, hypoglycemia and a lowering of the seizure threshold.

The FAMHP also points out that the clinical data concerning the use of chloroquine and hydroxychloroquine in the treatment of COVID-19 remain inconclusive. Treatments with these drugs should only be initiated in hospital and following the recommendations of Sciensano.

Message for patients
If you are using hydroxychloroquine (Plaquenil) for joint and/or skin disease or if you are taking hydroxychloroquine or chloroquine for any indication other than COVID-19, there is no reason to stop your treatment.                                                    

Self-medication should be avoided. Do not take this medication without talking to your doctor first.

Many counterfeit anti-COVID-19 medicines are circulating on the internet. Do not buy any of these.

Notify all adverse reactions to the FAMHP
Patients and healthcare professionals are encouraged to report suspected adverse reactions.

Last updated on
02/06/2020